Format

Send to

Choose Destination
See comment in PubMed Commons below
Bone Joint J. 2013 Dec;95-B(12):1708-13. doi: 10.1302/0301-620X.95B12.30688.

Avascular necrosis after chemotherapy for haematological malignancy in childhood.

Author information

  • 1Cairo University, Kasr Al-Aini Str., 11562 CairoEgypt.

Abstract

Avascular necrosis (AVN) is a serious complication of high-dose chemotherapy for haematological malignancy in childhood. In order to describe its incidence and main risk factors and to evaluate the current treatment options, we reviewed 105 children with a mean age of 8.25 years (1 to 17.8) who had acute lymphoblastic or acute myeloid leukaemia, or a non-Hodgkin's lymphoma. Overall, eight children (7.6%) developed AVN after a mean of 16.8 months (8 to 49). There were four boys and four girls with a mean age of 14.4 years (9.8 to 16.8) and a total of 18 involved sites, 12 of which were in the femoral head. All these children were aged > nine years (p < 0.001). All had received steroid treatment with a mean cumulative dose of prednisone of 5967 mg (4425 to 9599) compared with a mean of 3943 mg (0 to 18 585) for patients without AVN (p = 0.005). No difference existed between genders and no thrombophilic disorders were identified. Their initial treatment included 11 core decompressions and two bipolar hip replacements. Later, two salvage osteotomies were done and three patients (four hips) eventually needed a total joint replacement. We conclude that AVN mostly affects the weight-bearing epiphyses. Its risk increases with age and higher steroid doses. These high-risk patients may benefit from early screening for AVN.

KEYWORDS:

Avascular necrosis; Chemotherapy; Childhood lymphomas; Core decompression; Leukaemias; Steroids

PMID:
24293604
DOI:
10.1302/0301-620X.95B12.30688
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center